[Skip to Content]
[Skip to Content Landing]
Article
March 1993

Methazolamide-Induced Skin Eruptions

Author Affiliations

From the Glaucoma Service, Wills Eye Hospital (Drs Gandham, Spaeth, and Costa), and the Department of Dermato-Pathology (Dr Di Leonardo), Jefferson Medical College, Thomas Jefferson University, Philadelphia, Pa. The authors do not have any commercial or proprietary interest in methazolamide.

Arch Ophthalmol. 1993;111(3):370-372. doi:10.1001/archopht.1993.01090030088045
Abstract

• To our knowledge, this is the first histopathologic report of skin eruptions due to oral methazolamide. From the four cases studied, we conclude that there are at least two histopathologic types: one is characterized by perivascular lymphocytic infiltrate with a vacuolar alteration at the dermoepidermal junction, the other by perivascular eosinophils, lymphocytes, and scattered mast cells. There also seem to be at least two patterns of skin eruptions: one maculopapular and the other urticarial. The type of skin eruption and the histopathologic type appear to be related.

References
1.
Nayak AJ, Rao PNS.  Erythema multiforme secondary to acetazolamide (Diamox) . Ind J Ophthalmol . 1981;29:105-106.
2.
Weiss IS.  Hirsutism after chronic administration of acetazolamide . Am J Ophthalmol . 1974;78:327-328.
3.
Aminlari A.  Falling scalp hairs: a side effect of the carbonic anhydrase inhibitor, acetazolamide . Glaucoma . 1984;6:41-42.
4.
Sud RN, Grewal SS.  Stevens-Johnson syndrome due to Diamox . Ind J Ophthalmol . 1981;29:101-103.
5.
Margolis RJ, Tonnesen MG, Harris TJ.  Lymphocyte subsets and Langerhans cells/indeterminate cells in erythema multiform . J Invest Dermatol . 1983;81:403-406.Article
6.
Dahl MV. Clinical Immunodermatology . 2nd ed. St Louis, Mo: Mosby-Year Book; 1988:351.
7.
Wintroub BU, Stern R.  Cutaneous drug reactions: pathogenesis and clinical classification . J Am Acad Dermatol . 1985;13:167-179.Article
8.
Polk RE, Healy DP, Schwartz LB.  Vancomycin and the red-man syndrome: pharmacodynamics of histamine release . J Infect Dis . 1988;157:502-507.Article
9.
Holdsworth CD.  Sulphasalazine desensitization . BMJ . 1982;282:110-118.Article
×